Texas, 2016

Drought in Texas, October 25 to 31, 2016

October 25 to 31, 2016 · NWS FWD · 7 events in 7 counties and zones

By the end of October, D2 drought conditions began to nose into the northeast counties of North Texas due to below-normal rainfall in this area.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$7,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

By the end of October, D2 drought conditions began to nose into the northeast counties of North Texas due to below-normal rainfall in this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 24, 11:02 PM CST, 58 minutes earlier.

Area forecast discussion, Oct 24, 11:02 PM CST, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1202 AM CDT Tue Oct 25 2016

.AVIATION...
06 UTC TAF Cycle

Concerns---VFR for the DFW Metroplex. MVFR visibility and ceiling
potential at Waco Tuesday morning.

For the Metroplex TAF sites---VFR is expected to prevail through
a bulk of the 06 UTC TAF cycle. Low level flow appears as if it
will be too weak to support transport of any MVFR stratus this
far northward during the overnight hours. High clouds will invade
from the northwest ahead of a potent longwave trough across the
western portion of the U.S. Diurnal VFR CU along with mid/upper
level clouds will build through the day ahead of this feature.
There appears to be a signal from some model guidance that there
may be the potential for some MVFR stratus at the tail end of the
30 hour DFW TAF. Low confidence in the timing of the MVFR stratus,
however, warrants keeping the TAFs VFR for now.

For the Waco TAF site---A slightly tricker TAF here as there has
been some signal in the model guidance for restricted ceilings
and visibility. A couple of ingredients are already in place that
would facilitate fog development (clear skies though a few thin high
clouds are possible and light winds). The somewhat unknown
ingredient is sufficient low level moisture. Dewpoint depressions
across central McLennan County have also fallen to around 3-6
degrees. More important to Waco Regional will be the slightly
veering winds that are forecast to occur. If this occurs highly
localized moisture advection across the airfield compliments of
Lake Waco will occur, and could result in even poorer ceilings
(IFR) than currently forecast. The latest consensus of high-
resolution model output remains fairly aggressive with low
visibilities per raw output and there appears to be a reflection
of this in both NAM and RAP forecast profiles. Because of the
uncertainty as to how reduced visibilities will fall (should fog
occur), I'll TEMPO MVFR visibility around 3SM from 11 UTC to 15
UTC. As this layer lifts, it's likely that there will be some
brief periods of near IFR to MVFR ceilings. Thereafter, diurnal
VFR CU should develop in the afternoon.

24-Bain

&&

.UPDATE...
Temperature/dewpoint spreads still around 10 degrees, surface
winds remaining 5 to 10 MPH and a swath of mid level clouds
working their way in from the west have all but convinced me that
fog will not be an issue tonight. We will keep an eye on the patch
of stratus over the TX Hill Country but these clouds seem
disorganized and in no hurry to stream northward across the
region. The only update was to remove showers across the
southeast, otherwise just a few minor grid updates were needed.

30

&&

.PREV DISCUSSION... /ISSUED 342 PM CDT Mon Oct 24 2016/
The shortwave that brought abundant mid and high level clouds
and some sprinkles/rain showers to parts of the region Sunday
evening through this afternoon is moving off to the east. The
showers that were southeast of a Hearne to Groesbeck to Terrell
line as of 330 PM will move out of the forecast area early this
evening. Expect partly cloudy skies for most of the forecast area
tonight with lows in the upper 50s to mid 60s.

Another weak shortwave will bring some more mid and high clouds
across the region Tuesday. We will have partly sunny skies and
southerly winds around 10 mph. Highs should reach the upper 70s
to mid 80s again.

Another shortwave is expected to move across the plains on
Wednesday. This may bring a front down close to the northwestern
zones late Wednesday before it stalls and lifts back to the
north. Any rain chances will be well to our north. Lows Tuesday
night and Wednesday night will be in the upper 50s to mid 60s and
highs Wednesday will be in the 80s area wide.

As an upper level ridge builds in from the west late week, well
above seasonal normal temperatures will prevail through the early
part of next week. Lows will be in the upper 50s to mid 60s and
highs will be mostly in the 80s.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    64  83  65  85  64 /   0   5   5   5  10
Waco                62  84  62  86  61 /   0   5   5   5   5
Paris               61  81  59  83  60 /   0   5   5  10  10
Denton              62  83  62  85  61 /   0   5   5   5  10
McKinney            62  82  62  84  61 /   0   5   5   5  10
Dallas              65  83  65  85  65 /   0   5   5   5  10
Terrell             62  83  62  84  61 /   0   5   5   5  10
Corsicana           62  83  61  84  62 /   0   5   5   5   5
Temple              61  84  61  85  61 /   0   5   5   5   5
Mineral Wells       62  84  61  85  60 /   0   5   5   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

24/30
Hazardous weather outlook, Oct 24, 2:34 PM CST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
334 PM CDT MON OCT 24 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
334 PM CDT MON OCT 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Fannin

When
October 25, 12:00 AM CST to October 31, 11:59 PM CST
Where
Fannin forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

D2 conditions developed across the county during the last week of October due to below-normal rainfall.

Drought, Lamar

When
October 25, 12:00 AM CST to October 31, 11:59 PM CST
Where
Lamar forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

D2 conditions developed across the county during the last week of October due to below-normal rainfall.

Drought, Delta

When
October 25, 12:00 AM CST to October 31, 11:59 PM CST
Where
Delta forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

D2 conditions developed across the county during the last week of October due to below-normal rainfall.

Drought, Hopkins

When
October 25, 12:00 AM CST to October 31, 11:59 PM CST
Where
Hopkins forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

D2 conditions developed across the county during the last week of October due to below-normal rainfall.

Drought, Rains

When
October 25, 12:00 AM CST to October 31, 11:59 PM CST
Where
Rains forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.870, -95.793 (the zone’s center; the record gives no point)

D2 conditions developed across the county during the last week of October due to below-normal rainfall.

Drought, Van Zandt

When
October 25, 12:00 AM CST to October 31, 11:59 PM CST
Where
Van Zandt forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.564, -95.836 (the zone’s center; the record gives no point)

D2 conditions developed across the county during the last week of October due to below-normal rainfall.

Drought, Henderson

When
October 25, 12:00 AM CST to October 31, 11:59 PM CST
Where
Henderson forecast zone
Crop damage
$1,000
Reported by
Drought Monitor
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

D2 conditions developed across the county during the last week of October due to below-normal rainfall.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662889, 662890, 662891, 662892, 662893, 662894, 662895.